North Carolina, 2025

Damaging Winds in North Carolina, April 7, 2025

April 7, 2025 · NWS MHX · 17 events in 5 counties and zones

A cold front extending northeast to southwest across central North Carolina slowly pushed eastward through the afternoon and evening eventually pushing offshore during the overnight hours. Along and out ahead of this front, showers and thunderstorms tracked east through the afternoon, some of them severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A cold front extending northeast to southwest across central North Carolina slowly pushed eastward through the afternoon and evening eventually pushing offshore during the overnight hours. Along and out ahead of this front, showers and thunderstorms tracked east through the afternoon, some of them severe. Damaging wind gusts occurred with some of the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 7, 2:10 PM EST, 10 minutes earlier.

Area forecast discussion, Apr 7, 2:10 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
310 PM EDT Mon Apr 7 2025

.SYNOPSIS...
A strong cold front will move through tonight. High pressure
builds in from the west for the middle of next week with
another frontal system late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 310 PM Mon...

KEY MESSAGES:

- Severe Thunderstorm Watch for portions of Eastern NC through
  this evening, with potential for damaging wind gusts and an
  isolated tornado.

- Locally heavy rain could lead to localized flooding through
  this evening.

- Gusty SW winds 25-35 mph through this evening

Latest analysis shows longwave upper trough moving through the
central CONUS as deep SWly flow continues to transport rich
gulf moisture across the Southeast and Mid-Atlantic while a
robust northern stream shortwave digs into the Great Lakes and
the northern Mid-Atlantic...with sfc cold front now east of the
Appalachians.

Line of showers and thunderstorms becoming more organized over
the coastal plain this afternoon, coinciding with favorable jet
dynamics, MU Cape values around 1000 J/kg, along with high PW
values peaking around 1.75" (near peak climatology for this time
of year). Beginning to see wind gusts 60-65 mph to the west with
bowing segments. In addition to damaging wind threat, there is
also a low-end risk for a brief, weak tornado given the shear
and SRH over 150 m2/s2. Slow moving nature of the line as
storms move NE'ward along it brings much needed rainfall to put
a dent in ongoing drought conditions. Rainfall totals still look
like 1-2" with locally higher amounts up to 3" possible in
training thunderstorms...which could result in localized
flooding. Strong SW gradient winds will diminish this evening.

Behind the front, widespread light to moderate showers will
continue for several hours before finally pushing offshore early
morning Tuesday as upper level trough pushes offshore and drier
air moves in. Much cooler behind the front with lows early
Tuesday morning falling into the upper 50s to low 50s.

&&

.SHORT TERM /TUESDAY/...
As of 310 PM Mon...The front will be well offshore by 12z
Tuesday with most of the precip offshore as well, however a few
high res models show lingering low level moisture may produce
light precip along the immediate coast early Tue morning. Area
of low clouds may linger across most of the area though mid day,
and expect to see a clearing trend in the afternoon with highs
in the mid to upper 50s northern sections and low to mid 60s
south.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 210 PM Monday...

Key Messages:

 - Cold temps Tuesday night into Wednesday morning will bring
   the potential for patchy frost and or localized freezing
   temperatures

Tuesday night through Thursday...Arctic high pressure will build
across the area Tuesday night through Wednesday night bringing
much below normal temps. Mainly clear skies are expected Tue
night, however the latest guidance is suggesting that widespread
decoupling is not likely overnight and that the low levels will
remain mixed. This will inhibit widespread frost from developing
and think frost potential may be patchy and limited to
sheltered locations where winds will be lightest. The airmass is
cold and there could be a few instances where temps drop
briefly to freezing despite low level mixing. Still expecting lows
in the mid 30s inland from the coast with coastal sections in
the upper 30s/lower 40s. Wednesday will see temps in the mid 50s
NE sections to mid 60s SW. Wednesday night expected to be a few
degrees warmer with lows in the upper 30s to lower 40s inland
to mid 40s coast. SE return flow on Thursday with the high
offshore will allow temps to warm to near normal with Highs in
the low to mid 70s inland and mid to upper 60s along the coast.

Thursday night through Sunday...A northern stream trough digs
into the eastern CONUS late in the week with the potential for a
mid-level cut-off low developing somewhere across the Mid-
Atlantic. Guidance is not in best agreement with the location,
timing and strength of the upper low but could see periods of
showers Thursday night and Friday, and possibly lingering into
Saturday and Saturday night if slower solutions pan out. The
upper low should be offshore by Sunday with upper ridging and
sfc high pressure building in from the west. Temps expected to
be near normal on Friday and a few degrees below normal on
Saturday and Sunday.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHORT TERM /through Tuesday/...
As of 310 PM Mon...VFR conditions currently across the area
with showers and thunderstorms moving towards the coastal plain
early this afternoon. A few strong to severe thunderstorms with
wind gusts in excess of 50kt will be possible through this
evening. Strong SW gradient winds will continue through this
evening with gusts 25-35 kt. Periods of sub-VFR likely with the
showers and storms, with best chances for widespread sub- VFR
developing after 00z with potential for prolonged period of IFR.
The front will move through late tonight with showers ending,
with low level flow becoming northerly. Area of low clouds may
linger through mid day Tuesday for eastern terminals.

LONG TERM /Tuesday night through Saturday/...
As of 210 PM Monday...Arctic high pressure builds into the area
Tuesday night and Wednesday, then slides offshore Thursday,
with pred VFR conditions expected. An upper low will approach
the area late in the week bringing the potential for sub-VFR
conditions, especially in showers, Thursday night and Friday.
VFR conditions are expected to prevail over the weekend.

&&

.MARINE...
SHORT TERM /through Tuesday/...
As of 310 PM Mon...Latest obs show SW winds 15-25 kt gusting
25-30 kt with seas 4-8 ft. Strong SW winds will continue ahead
of the cold front, with occasional gusts to 35 kt possible
across the central waters and Pamlico Sound. Seas will peak at
4-9 ft tonight. The front will push through the waters late
tonight with flow becoming N 15-25 kt by early Tue morning.
Isolated strong to svr thunderstorms will be possible over the
waters this afternoon and evening. Breezy N winds 15-25 kt Tue
morning with seas 4-7 ft grad diminishing through the day.

LONG TERM /Tuesday night through Saturday/...
As of 210 PM Mon...Diminishing winds are expected Tue evening
as Arctic high pressure builds into the area with seas subsiding
below advisory criteria late evening. Nly winds around 15-20 kt
Tue night diminish to 10-15 kt Wed veer easterly Wednesday
night. The high migrates offshore Wednesday night and Thursday
with NE winds around 10-15 kt veering to Ely Wednesday night,
becoming SEly on Thursday and Sly Thursday night and Friday.
Seas expected to mainly be around 2-4 ft mid to late week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-204-205.
MARINE...Small Craft Advisory until 8 AM EDT Tuesday for AMZ131-137-230.
     Small Craft Advisory until 2 PM EDT Tuesday for AMZ135-156-231.
     Small Craft Advisory until 7 PM EDT this evening for AMZ136.
     Small Craft Advisory until 8 PM EDT Tuesday for AMZ150.
     Small Craft Advisory until 10 PM EDT Tuesday for AMZ152-154.
     Small Craft Advisory until noon EDT Tuesday for AMZ158.

&&

SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...JME/SK
AVIATION...JME/CQD
MARINE...JME/CQD
Hazardous weather outlook, Apr 7, 3:59 AM EST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
459 AM EDT Mon Apr 7 2025

NCZ029-044>047-079>081-090>092-094-193-194-198-203-080900-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
459 AM EDT Mon Apr 7 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Widespread rain and thunderstorms, some of which could bring wind
gusts over 50 mph will be possible Monday afternoon and evening.
Locally heavy rain will be possible with potential for localized
flooding of low lying and urban areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday night lows in the low to mid 30s away from the Outer Banks
and immediate coast will bring a threat for for widespread frost
across Eastern North Carolina.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-080900-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
459 AM EDT Mon Apr 7 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Widespread rain and thunderstorms, some of which could bring wind
gusts over 50 mph will be possible Monday evening. Locally heavy
rain will be possible with potential for localized flooding of low
lying and urban areas.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

On Tuesday night lows in the low to mid 30s away from the Outer
Banks and immediate coast will bring a threat for for widespread
frost across Eastern North Carolina.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Raleigh/Durham radar (KRAX), 69 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duplin

When
April 7, 2:20 PM EST
Where
Duplin County, 1.32 mi WSW of Faison
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.110, -78.150

A large tree fell down on a home on Juniper Road. The report was via Facebook.

Thunderstorm Wind, Duplin

When
April 7, 2:20 PM EST
Where
Duplin County, 0.57 mi W of Faison
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
35.120, -78.140

The roof was partially torn off the old Piggly Wiggly in Faison. The report was via Facebook.

Thunderstorm Wind, Duplin

When
April 7, 2:23 PM EST
Where
Duplin County, 0.69 mi N of Bowdens
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.080, -78.120

A tree was blown down at the intersection of Highway 117 and Tom Hill road, blocking one lane.

Thunderstorm Wind, Duplin

When
April 7, 2:23 PM EST
Where
Duplin County, 0.57 mi W of Faison
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.120, -78.140

A tree was blown down on a house.

Thunderstorm Wind, Duplin

When
April 7, 2:27 PM EST
Where
Duplin County, 2.36 mi NNW of Beautancus
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.150, -78.050

Trees were blown down along Highway 403 near Shelton Road.

Thunderstorm Wind, Duplin

When
April 7, 2:30 PM EST
Where
Duplin County, 3.14 mi ESE of Mt Olive
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.180, -78.020

Trees were blown down along Jones Turner Road, blocking one lane.

Thunderstorm Wind, Greene

When
April 7, 2:42 PM EST
Where
Greene County, 0.89 mi NE of Shines Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
35.440, -77.790

A medium sized chain link cage was blown over. The time was estimated based on radar. The report and picture were via Facebook.

Thunderstorm Wind, Greene

When
April 7, 2:55 PM EST
Where
Greene County, Ormandsville
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.470, -77.550

Trees and wires were blown down along Ormondsville Road.

Thunderstorm Wind, Pitt

When
April 7, 2:59 PM EST
Where
Pitt County, 2.18 mi SE of Scuffleton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.430, -77.470

A tree was blown down on a power line on Contentnea Lane.

Thunderstorm Wind, Pitt

When
April 7, 3:04 PM EST
Where
Pitt County, Simpson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.570, -77.280

Powerlines were blown down on Tucker Rd.

Thunderstorm Wind, Greene

When
April 7, 3:05 PM EST
Where
Greene County, 1.82 mi ESE of Ormandsville
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.460, -77.520

Multiple trees were blown down on Carson Edwards Road near Highway 903.

Thunderstorm Wind, Pitt

When
April 7, 3:05 PM EST
Where
Pitt County, 1.49 mi SSE of Frog Level
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.550, -77.440

Trees were blown down on Davenport Farm Rd.

Thunderstorm Wind, Pitt

When
April 7, 3:05 PM EST
Where
Pitt County, 0.89 mi SW of Greenville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.610, -77.390

A tree was blown down on a house in Greenville.

Thunderstorm Wind, Pitt

When
April 7, 3:05 PM EST
Where
Pitt County, 0.56 mi W of House
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.650, -77.380

Trees were blown down on Belvoir Highway.

Thunderstorm Wind, Pitt

When
April 7, 3:18 PM EST
Where
Pitt County, 1.69 mi E of Boyds Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.530, -77.170

Trees were blown down on Boyds Road near Blackjack.

Thunderstorm Wind, Craven

When
April 7, 3:32 PM EST
Where
Craven County, 2.65 mi WSW of Trent Woods
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.080, -77.120

Duke/Progress Energy reports power outages caused by fallen trees or limbs damaging their equipment. The time was estimated based on radar data.

Thunderstorm Wind, Beaufort

When
April 7, 3:35 PM EST
Where
Beaufort County, 1.12 mi E of Pinetown
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.620, -76.850

Multiple power outages were due to thunderstorm wind damage in Pinetown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247509, 1247511, 1247512, 1247514, 1247515, 1247516, 1247517, 1247518, 1247520, 1247521, 1247522, 1247523, 1247524, 1247525, 1247526, 1247527, 1247528.